Thunderstorm Wind, Dare
- When
- August 2, 7:50 PM EST
- Where
- Dare County, 1.32 mi ENE of Rodanthe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.610, -75.460
Public report of 60 mph wind gust on Highway 12 in Rodanthe.
A cold front moved into a moist and unstable air mass across eastern North Carolina resulting in widespread strong to severe thunderstorms during the evening hours on August 2nd continuing into the early morning hours on August 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A cold front moved into a moist and unstable air mass across eastern North Carolina resulting in widespread strong to severe thunderstorms during the evening hours on August 2nd continuing into the early morning hours on August 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 2, 2:24 PM EST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 324 PM EDT SAT AUG 2 2008 .SYNOPSIS... A TROUGH OF LOW PRESSURE WAS OVER THE CENTRAL PIEDMONT REGION WITH A COLDFRONT CROSSING THE MOUNTAINS. THE FRONT WILL OVERTAKE THE TROUGH AND MOVE TO NEAR THE COAST EARLY SUNDAY. WEAK UPPER RIDGING WILL BUILD OVER THE AREA EARLY NEXT WEEK. COUPLED WITH A MOIST SOUTHWEST FLOW...WILL KEEP A SMALL CHANCE OF SHOWERS/TSTMS. A FRONTAL BOUNDARY WILL BRING A BETTER CHANCE OF PRECIP BY LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... ISOLATED TSTMS DEVELOPING OVER THE COASTAL PLAINS ATTM. ACTIVITY WILL INCREASE THRU THE LATE AFTERNOON AND EVENING HOURS AND MAY PERSIST THRU MUCH OF THE OVERNIGHT HOURS AS COLDFRONT OVER THE MOUNTAINS OVERTAKES PIEDMONT TROUGH AND MOVES EAST TOWARD THE COAST. ENOUGH INSTABILITY FOR THREAT OF SVR THIS EVENING/TONIGHT WITH CAPE VALUES AROUND 1500-2000 J/KG. HAVE POPS IN THE HIGH CHC OT LIKELY CATEGORIES THIS EVENING/OVERNIGHT WITH HIGHEST POPS OVER THE SW/W PORTIONS OF THE CWA AND LESS TOWARD THE OUTER BANKS. TEMPS WILL REMAIN IN THE MUGGY MIDDLE TO UPPER 70S OVERNIGHT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... WITH SOME MODEL TIMING DIFFERENCES...HAVE OPTED TO HANG ON TO SMALL POPS ACROSS THE CWA INTO MIDDAY SUNDAY AS SOME MOISTURE LINGERS OVER MOST OF THE CWA THEN A SMALL CHC IN THE AFTERNOON/EVENING DUE TO SEABREEZE CONVECTION. SUNDAY NIGHT SHOULD BE MOSTLY DRY. WILL GO BACK TO SEABREEZE CONVECTION FOR MONDAY AFTERNOON AS UPPER HEIGHTS INCREASE AS H5 RIDGE BUILDS EAST FROM THE MISSISSIPPI VALLEY. && .LONG TERM /TUESDAY THROUGH SATURDAY/... GFS/ECMWF IN GOOD AGREEMENT FOR THE EXTENDED FORECAST...WITH NOT MUCH CHANGE. INLAND TROUGH WILL STRENGTHEN WEDNESDAY SO AFTERNOON CONVECTION POSSIBLE...BUT MAIN STORY FOR WEDNESDAY WILL BE THE HIGH TEMPS. INLAND HIGHS APPROACHING 100 AND LOW/MID 90S ALONG THE COAST...WITH HEAT ADVISORIES LIKELY. WILL BEGIN COOLING DOWN SLIGHTLY THURSDAY THROUGH THE WEEKEND AS NEXT FRONTAL SYSTEM APPROACHES. BEST RAIN CHANCES LOOK LIKE LATE THURSDAY INTO FRIDAY AS WEAK FRONT APPROACHES THE AREA. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... SCATTERED CONVECTION WILL AFFECT AREA TERMINALS THROUGH LATE EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. WIND GUSTS TO 50 KNOTS POSSIBLE IN THE STRONGEST STORMS INTO EARLY THIS EVENING. INTENSITY WILL DECREASE AFTER THAT WITH LOSS OF DAYTIME HEATING. EXPECT ALL ACTIVITY TO BE DONE BY AROUND MIDNIGHT OR SHORTLY THEREAFTER. VFR CONDITIONS EXPECTED OUTSIDE OF STORMS THROUGH LATE TONIGHT...THEN MVFR FOG AGAIN THROUGH EARLY SUNDAY MORNING. CEILINGS WILL BE BKN AROUND 5-6 KFT THROUGH THE OVERNIGHT PERIOD...THEN AROUND 8 KFT SUNDAY. THE FRONT WILL BECOME STATIONARY OVER EASTERN NORTH CAROLINA SUNDAY BEFORE DISSIPATING EARLY NEXT WEEK. AFTER THAT THE RIDGE OVER THE SOUTH ATLANTIC WILL BE THE MAIN FEATURE WITH A TROF OVER THE COASTAL PLAIN. FLOW WILL BE FROM THE SOUTHWEST 5-10 KNOTS. CONVECTION WILL BE MAINLY DIURNAL EACH DAY...WITH MORE ORGANIZED ACTIVITY AS ANOTHER COLD FRONT APPROACHES LATE IN THE WEEK. && .MARINE... COLD FRONT WILL APPROACH THE WATERS LATE TONIGHT AND WILL BRIEFLY MOVE AS FAR SOUTH AS THE CENTRAL WATERS BEFORE PULLING BACK TO THE NORTH AND WEST JUST A BIT ON SUNDAY. WINDS WILL BRIEFLY VEER TO NORTHERLY LATE TONIGHT/EARLY SUNDAY BEFORE BACKING TO SOUTHWEST. THE FRONT WILL THEN BECOME STATIONARY OVER EASTERN NORTH CAROLINA BEFORE DISSIPATING EARLY NEXT WEEK. 12Z GFS/NAM IN GOOD AGREEMENT ON THE WINDS. WAVEWATCH BRIEFLY BRINGS SEAS UP TO SMALL CRAFT FOR A FEW HOURS LATE TONIGHT. SINCE THIS IS SUCH A SHORT TIMEFRAME AND FOR MAINLY THE OUTER PORTION OF THE ZONE I KEPT SEAS CAPPED AT 5 FEET. FOR THE REMAINDER OF THE FORECAST PERIOD THE HIGH OVER THE SOUTH ATLANTIC WILL BE THE MAIN FEATURE WITH A SOUTHWEST FLOW GENERALLY 10-15 KNOTS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...CTC NEAR TERM...CTC SHORT TERM...CTC LONG TERM...CTC AVIATION...HSA MARINE...HSA
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 456 AM EDT SAT AUG 2 2008 NCZ029-044>047-079>081-090>095-098-031000- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 456 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING...AND A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES WILL BE NEAR 105 DEGREES DURING THE DAY TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ103-104-031000- OUTER BANKS DARE-OUTER BANKS HYDE- 456 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING...AND A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 339 PM EDT SAT AUG 2 2008 NCZ090-091-022045- DUPLIN-LENOIR- 339 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT LENOIR AND DUPLIN COUNTIES UNTIL 445 PM EDT... AT 339 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 19 MILES NORTH OF WARSAW TO 14 MILES SOUTHWEST OF WARSAW...OR FROM 6 MILES NORTH OF MOUNT OLIVE TO 6 MILES SOUTH OF CLINTON...MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 355 PM EDT...WALLACE AT 420 PM EDT.. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 355 PM EDT SAT AUG 2 2008 NCZ047-103-022030- EASTERN DARE-WESTERN DARE- 355 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 430 PM EDT... AT 355 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES WEST OF KILL DEVIL HILLS...MOVING EAST AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KILL DEVIL HILLS AT 400 PM EDT...NAGS HEAD AT 410 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KITTY HAWK... COLINGTON...MASHOES AND WHALEBONE. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 428 PM EDT SAT AUG 2 2008 NCZ045>047-080-081-022130- WASHINGTON-TYRRELL-WESTERN DARE-BEAUFORT-WESTERN HYDE- 428 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...BEAUFORT...DARE...TYRRELL AND WASHINGTON COUNTIES UNTIL 530 PM EDT... AT 428 PM EDT...THERE WERE STRONG THUNDERSTORMS 41 MILES WEST OF MANNS HARBOR...OR ABOUT 18 MILES SOUTHEAST OF PLYMOUTH...MOVING EAST AT 27 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GUM NECK AT 505 PM EDT...FRYING PAN LANDING AT 510 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE COLUMBIA...ALLIGATOR...ALLIGATOR LAKE...BUFFALO CITY...EAST LAKE...FORT LANDING...KILKENNY... MASHOES...NEWFOUNDLAND...CENTER OF PHELPS LAKE...PIKE ROAD... PONZER...PUNGO...PUNGO LAKE...STUMPY POINT...WENONA...WOODLEY... CENTER OF DARE COUNTY BOMBING RANGE...LAKE WORTH AND LEVELS. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. AUSTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 634 PM EDT SAT AUG 2 2008 NCZ103-022315- EASTERN DARE- 634 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 715 PM EDT... AT 634 PM EDT...THERE WERE STRONG THUNDERSTORMS 21 MILES SOUTHEAST OF DARE COUNTY...OR ABOUT 21 MILES SOUTHEAST OF MANNS HARBOR...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RODANTHE... AND...WAVES AT 640 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SALVO. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 705 PM EDT SAT AUG 2 2008 NCZ046-047-081-103-022345- TYRRELL-EASTERN DARE-WESTERN DARE-WESTERN HYDE- 705 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...DARE AND TYRRELL COUNTIES UNTIL 745 PM EDT... AT 705 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 7 MILES WEST OF MANNS HARBOR TO 29 MILES SOUTHWEST OF MANNS HARBOR...OR FROM 7 MILES WEST OF MANNS HARBOR TO 16 MILES NORTHWEST OF ENGELHARD...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MANNS HARBOR AT 710 PM EDT.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The Morehead City radar (KMHX), 159 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Public report of 60 mph wind gust on Highway 12 in Rodanthe.
Resident reported a 60 mph wind gust and nickel sized hail in Pinetown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111283, 111290, 111291.